5/26/08 #6 - Can thyroxin increase migraine aura, alter pattern?

Ask the Clinician Health Pro
  • Full Question:
    I have a migraine from I was 7 years old and now I am 26. I was experiencing visual auras before the onset of headache. Then the headache was coming and finally the vomiting was the outcome. Then the pattern has changed so that I started to get auras and headache separately ,not necessarily together although sometimes they occur together. For the last 3 years, the auras get really increased so that ever day I have auras (visual flashing lights), sometimes accompanied with the headache. I was also diagnosed with HYPOTHYROIDISM for more than 2 years so that I started to take thyroxin hormone ever day for more than two years. (Thyroid stimulant hormone value TSH was 200 but now it became to a value in the normal range). But the problem is, also for these two years the I experience auras more frequently (ever day), in addition to TINGLING in my face, foots, legs, arms at the same time with visual auras. Moreover, I also started to have pain in my legs, arms with weakness and also general dizziness.

    Add This Infographic to Your Website or Blog With This Code:

     

    I tried to take Depakene, topiramate, Seroquel, Lamictal, Laroxyl, Cybalta. However I could not take some of these medications for more than 1 week or two week due to their side affects because I really can not understand what I read with these drugs and I am a student so that I have to

     

    So I wonder what I can do now, do you think taking thyroxin hormone can have an effect in terms of increasing the migraine auras or change its pattern. Because the intensive period of auras and migraine clashes with time of taking thyroxin tablets. (Because, for two years, I take them and my migraine auras came everyday for two years, before I take thyroxin it was not like that)

     

    I am really looking forward to have your response as soon as possible. Sincerely, Regards, Zeynep.
     

     

    Answer:

     

    Dear Zeynep;

     

    Migraine, including the aura, can definitely be impacted by thyroid levels. We test TSH, Free T3, and Free T4 on many of our patients and find many of them need treatment for thyroid. Testing TSH alone does not give an accurate picture of thyroid function and any need for treatment. Thyroxin is not our first choice for treating hypothyroidism; we find that most patients do better with Armor Thyroid.

     

    If thyroxin negatively impacts your Migraines, talk with your doctor about other options such as Armor.

     

    You mentioned discontinuing medications because of side effects. Keep in mind that many of these side effects may stop after taking the medications for a few weeks. Certainly, you would want to discontinue if the side effects are severe, but if they're tolerable, you might find that they would stop over time. With such medications, starting at a low dosage and titrating up to higher dosages will often stop or reduce any side effects.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

    If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.

     

    Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.

  •  

    Add This Infographic to Your Website or Blog With This Code:

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    © Teri Robert and J.C. Krusz, 2008.

    Last updated May 25, 2008.

     

     migraines

Published On: May 25, 2008